Michigan, 2009

Flash Flooding and Hail in Michigan, June 25, 2009

June 25, 2009 · NWS DTX · 47 events in 8 counties and zones

A weak low pressure system coupled with high instability triggered several severe thunderstorms along and south of I-69 during the afternoon hours of June 25th, into the early evening hours. Southern Macomb county was hardest hit, as the majority of the 80,000 DTE customers who lost power resided in Macomb county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$374,000
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A weak low pressure system coupled with high instability triggered several severe thunderstorms along and south of I-69 during the afternoon hours of June 25th, into the early evening hours. Southern Macomb county was hardest hit, as the majority of the 80,000 DTE customers who lost power resided in Macomb county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 25, 12:38 PM EST, 12 minutes earlier.

Area forecast discussion, Jun 25, 12:38 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
138 PM EDT THU JUN 25 2009

.AVIATION...

VERY UNSTABLE ATMOSPHERE IN PLACE ACROSS ALL TAF SITES THIS
AFTERNOON SOUTH OF A COLD FRONT LOCATED ACROSS MID MICHIGAN. CU FIELD HAS
BEGUN TO DEVELOP AS SHOWN ON VISIBLE SATELLITE AND SHOULD INCREASE
IN COVERAGE WITH THE ABUNDANT LOW LEVEL MOISTURE IN PLACE. STRONG
INSTABILITY IN COMBINATION WITH GOOD UPPER LEVEL SUPPORT WILL
PROVIDE A VERY GOOD CHANCE FOR THUNDERSTORMS TO IMPACT TAF SITES
EARLY THIS EVENING. MOST OF THE ACTIVITY SHOULD EXIT THE SITES BY
ABOUT 10 PM. WILL MONITOR STORM DEVELOPMENT AND AMEND TAFS AS
NECESSARY FOR TIMING. OVERNIGHT...SKIES SHOULD CLEAR AS WINDS BECOME
NORTHERLY BEHIND THE PASSING COLD FRONT.

&&

.PREV DISCUSSION...ISSUED 358 AM EDT THU JUN 25 2009

SHORT TERM...TODAY

A WEAK ILL-DEFINED SURFACE BOUNDARY IS SHOWN EXTENDING ACROSS
CENTRAL MICHIGAN ON THE 07Z SURFACE ANALYSIS. THIS FRONT WILL
PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT TODAY AS IT SLIDES SOUTH
INTO THE HUMID AND UNSTABLE AIRMASS ACROSS SOUTHERN MICHIGAN. SOME
CONVECTION IS STILL POSSIBLE ACROSS THE SAGINAW VALLEY AND THUMB
LATER THIS MORNING ALONG THE FRONTAL BOUNDARY AS WEAK SHORT ENERGY
NOTED UPSTREAM OVER WISCONSIN PASSES ACROSS LOWER MICHIGAN.

MORE NUMEROUS CONVECTION IS EXPECTED DURING THE AFTERNOON AS THE MID
LEVEL WAVE NOW OVER THE MANITOBA/ONTARIO BORDER SLIDES ACROSS THE
NORTHERN GREAT LAKES AND AMPLIFIES...ALLOWING MID LEVEL HEIGHTS TO
DROP ACROSS SOUTHERN MICHIGAN. ADDITIONAL UPSTREAM SHORT WAVE ENERGY
AND CONVERGENCE ALONG THE SURFACE FRONT AND/OR OTHER SURFACE
BOUNDARIES WILL HELP FOCUS CONVECTIVE DEVELOPMENT THIS AFTERNOON.
THE UPPER FLOW WILL ALSO BECOME INCREASINGLY DIFFLUENT DURING THE
COURSE OF THE DAY...AND EXIT REGION JET DYNAMICS WILL INCREASE AS
THE UPPER JET MAX OBSERVED OVER SOUTHERN SASKATCHEWAN ON THE 00Z
UPPER AIR PLOTS DIVES INTO THE WESTERN GREAT LAKES. UPSTREAM 00Z
SOUNDINGS REVEALED A DEEP ELEVATED MIXED LAYER...WHICH WILL ADVECT
ACROSS THE FORECAST AREA TODAY AND COMBINE WITH DAYTIME HEATING AND
MOISTURE POOLING ALONG THE SURFACE FRONT TO CREATE AMPLE
INSTABILITY. MODEL SOUNDINGS INDICATE 0-1KM MIXED LAYER CAPE
APPROACHING 2000 J/KG. A 40-45KT 500MB WIND MAX IS EXPECTED TO
PROGRESS INTO THE STATE DURING THE AFTERNOON...ACCOMPANIED BY A
SURGE OF MID LEVEL DRY AIR. THESE FACTORS WILL FAVOR LINEAR
CONVECTIVE MODES WITH THE THREAT FOR DAMAGING WIND GUSTS. GIVEN THE
POTENTIAL FOR PREFRONTAL TROUGHING/LAKE BREEZE BOUNDARIES/CONVECTIVE
OUTFLOW...STORM RELATIVE HELICITY MAY FAVOR SOME SUPERCELLS EARLY IN
THE CONVECTIVE EVENT. ALL THESE FACTORS HAVE LED TO SPC PLACING ALL
OF SOUTHEAST MICHIGAN IN A SLIGHT RISK FOR SEVERE WEATHER ON THE DAY
ONE OUTLOOK.

SURFACE DEWPOINTS ARE EXPECTED TO BE IN THE UPPER 60S/LOWER 70S
ALONG AN AHEAD OF THE SURFACE FRONT. WHILE THERE WILL BE SOME MID
AND HIGH LEVEL CLOUDS AROUND THIS MORNING...ENOUGH HEATING IS
EXPECTED TO CREATE ANOTHER HOT AND HUMID DAY. IN ANTICIPATING A
LATER START TO CONVECTION ALONG AND SOUTH OF I-94...MAX TEMPS NEAR
90 LOOK REASONABLE. MEANWHILE...IN ANTICIPATING EARLY TO MID
AFTERNOON CONVECTION...WILL KEEP FORECAST HIGHS IN THE 80S NORTH OF
THE I-94 CORRIDOR.

LONG TERM...TONIGHT THROUGH WEDNESDAY

UPPER TROUGH WILL EXIT EAST OUT OF MICHIGAN EARLY TONIGHT AS UPPER
RIDGING BUILDS TO OUR WEST. THIS WILL ALLOW LOWER MICHIGAN TO FALL
UNDER THE INFLUENCE OF SURFACE HIGH PRESSURE...AND BRING AN END TO
ANY LINGERING SHOWERS AND THUNDERSTORMS DURING THE LATE EVENING.
SURFACE HIGH PRESSURE WILL THEN HOLD INTO SATURDAY AS THE UPPER
RIDGE AXIS SLOWLY TRANSLATES EAST ACROSS THE GREAT LAKES. SOME
QUESTION AS TO HOW MUCH INSTABILITY WILL BE PRESENT ON FRIDAY AS
LAKE BREEZES MOVE INLAND. GFS MODEL SOUNDINGS FROM 00Z INDICATE
ENOUGH WARMING ALOFT FROM THE RIDGE TO INHIBIT THUNDERSTORM
FORMATION...HOWEVER THE NAM IS A BIT STEEPER WITH THE MID LEVEL
LAPSE RATES AND ALLOWS A DEEPER LAYER OF INSTABILITY TO DEVELOP.
WILL CONTINUE TO FOLLOW THE MORE STABLE GFS AS UPPER RIDGING BUILDS
IN AND WATCH FOR ANY WESTWARD SHIFT WITH THE RIDGE AXIS WHICH COULD
PREVENT SOME OF THE WARMING ALOFT SHOWN ON THE GFS SOUNDINGS.

STRONG UPPER LOW OVER BRITISH COLUMBIA WILL TRACK ACROSS CANADA AND
INTO THE WESTERN GREAT LAKES ON SATURDAY/SATURDAY NIGHT. THIS WILL
PUSH A STRONG SURFACE LOW ACROSS THE NORTHERN GREAT LAKES SATURDAY
NIGHT...THOUGH MODELS CONTINUE TO DIFFER ON WHETHER THE CENTER OF
THIS SYSTEM WILL PUSH ACROSS CENTRAL ONTARIO OR NORTHERN
MICHIGAN...LEADING TO SOME DIFFERENCES WITH WHERE THEY PLACE THE
FRONTAL BOUNDARIES/OCCLUSION AND INSTABILITY. RECENT SHIFT TO
NOCTURNAL TIMING OF FRONTAL/OCCLUSION PASSAGE WOULD BODE FAVORABLE
FOR SOUTHEAST MICHIGAN AS THIS WOULD KEEP THE HIGHEST SURFACE/MIXED
LAYER INSTABILITY WELL TO OUR WEST OVER WISCONSIN SATURDAY
AFTERNOON/EVENING. DID LEAVE SOME POPS IN FOR LATE SATURDAY
AFTERNOON...BUT THIS WAS MORE TO COVER UNCERTAINTY IN TIMING RATHER
THAN INSTABILITY AND LIFT AHEAD OF THE SYSTEM. 00Z GFS/NAM SOUNDINGS
ARE ACTUALLY QUITE STABLE NOW FOR SATURDAY AFTERNOON...ESPECIALLY IN
THE MID LEVELS. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BECOME
LIKELY OVERNIGHT ON SATURDAY AS THE SYSTEM MOVES ACROSS...WITH SOME
ACTIVITY LINGERING INTO THE FIRST HALF OF THE DAY ON SUNDAY. WILL
HAVE TO KEEP AN EYE ON MODEL TIMING HOWEVER...AS WE HAVE SEEN A
TENDENCY TO SLOW THINGS DOWN OVER THE PAST FEW DAYS.

MEDIUM RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE CANADIAN
UPPER LOW STALLING OVER THE GREAT LAKES SUNDAY THROUGH WEDNESDAY.
WHILE ANY SHORTWAVES AND FRONTS WILL BE HARD TO TIME...SUFFICIENT
MOISTURE AND GOOD INSTABILITY GENERATED FROM THE UPPER COLD POOL
SUPPORTS A BROAD-BRUSH CHANCE OF SHOWERS ALONG WITH DAYTIME
THUNDERSTORMS THROUGH THE PERIOD. HAVE ALSO COOLED THE FORECAST
SLIGHTLY AS WE SHOULD EXPECT BELOW NORMAL TEMPERATURES UNDER THE
UPPER LOW.

MARINE...

A WEAK COLD FRONT AND UPPER LEVEL DISTURBANCE WILL TRIGGER SEVERAL
ROUNDS OF THUNDERSTORMS TODAY. SOME OF THESE STORMS WILL BE STRONG
TO SEVERE WITH THE POTENTIAL FOR WIND GUSTS GREATER THAN 40 KNOTS.
WEAK HIGH PRESSURE WILL EXPAND ACROSS THE AREA ON FRIDAY AND LINGER
INTO SATURDAY...PROVIDING LIGHT WINDS AND IDEAL BOATING CONDITIONS.
A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION EARLY
SUNDAY. THIS SYSTEM WILL TRIGGER THUNDERSTORMS. COLD AIR ADVECTION
BEHIND THIS FRONT MAY BE STRONG ENOUGH TO CREATE SOME GUSTY WINDS
AND HIGHER WAVES SUNDAY INTO EARLY MONDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....DRK
SHORT TERM...SC
LONG TERM....HLO
MARINE.......SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 25, 3:37 AM EST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
437 AM EDT THU JUN 25 2009

MIZ047>049-053>055-060>063-068>070-075-076-082-083-260845-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
437 AM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A SLIGHT
CHANCE OF SEVERE WEATHER WITH THESE STORMS. TIMING OF SEVERE
WEATHER WILL BE BETWEEN 1 PM AND 8 PM. THE STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH
IN DIAMETER. THERE IS ALSO A SLIGHT CHANCE OF A TORNADO WITH THE
STRONGEST STORMS. ANY STORM THAT DEVELOPS WILL PRODUCE INTENSE
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. THUNDERSTORMS
THAT DEVELOP BEFORE 3 PM WILL MOVE EAST AT 15 MPH. THOSE THAT
DEVELOP AFTER WILL MOVE SOUTHEAST AT 30 MPH.

A WEAK COLD FRONT WILL PUSH ACROSS THE REGION FROM THE NORTH TODAY.
HUMID AND UNSTABLE AIR ALONG AND IN ADVANCE OF THIS FRONT WILL
TRIGGER THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY AS A
STRONG COLD FRONT SLIDES ACROSS THE REGION.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH MONDAY AND TUESDAY
AS A LOW PRESSURE SYSTEM LINGERS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-260845-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
437 AM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A SLIGHT
CHANCE OF SEVERE WEATHER WITH THESE STORMS. TIMING OF SEVERE
WEATHER WILL BE BETWEEN 1 PM AND 8 PM. THE STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS TO 60 KNOTS AND HAIL TO ONE
INCH IN DIAMETER. ANY STORM THAT DEVELOPS WILL PRODUCE INTENSE
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. THUNDERSTORMS
THAT DEVELOP BEFORE 3 PM WILL MOVE EAST AT 15 MPH. THOSE THAT
DEVELOP AFTER WILL MOVE SOUTHEAST AT 30 MPH.

A WEAK COLD FRONT WILL PUSH ACROSS THE REGION FROM THE NORTH TODAY.
HUMID AND UNSTABLE AIR ALONG AND IN ADVANCE OF THIS FRONT WILL
TRIGGER THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY AS A
STRONG COLD FRONT SLIDES ACROSS THE REGION.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH MONDAY AND TUESDAY
AS A LOW PRESSURE SYSTEM LINGERS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jun 25, 8:52 AM EST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
952 AM EDT THU JUN 25 2009

MIZ049-251415-
HURON-
952 AM EDT THU JUN 25 2009

...THUNDERSTORM MOVING THROUGH NORTHERN HURON COUNTY...

AT 949 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF PORT AUSTIN...MOVING EAST AT
30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  KINDE AROUND 1000 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SF
Special weather statement, Jun 25, 9:27 AM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1027 AM EDT THU JUN 25 2009

MIZ049-251500-
HURON-
1027 AM EDT THU JUN 25 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 1024 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF PORT HOPE...MOVING EAST AT
30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  HARBOR BEACH AROUND 1035 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SF
Special weather statement, Jun 25, 12:43 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
143 PM EDT THU JUN 25 2009

MIZ061-251800-
GENESEE-
143 PM EDT THU JUN 25 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS OVER GENESEE COUNTY...MOVING
SOUTHEAST AT 10 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 45 MPH...ARE POSSIBLE
WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SF/DRC
Special weather statement, Jun 25, 12:44 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
144 PM EDT THU JUN 25 2009

MIZ068-251800-
LIVINGSTON-
144 PM EDT THU JUN 25 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR FOWLERVILLE...MOVING EAST AT 25
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  COHOCTAH AROUND 155 PM EDT...
  OAK GROVE AND HOWELL AROUND 200 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SF/DRC

The radar

The Detroit radar (KDTX), 47 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 20 hail, 3 flash flood. Local standard time, as filed.

Hail, Genesee

When
June 25, 12:50 PM EST
Where
Genesee County, 0.86 mi SE of Genesee Duford Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.110, -83.620

Hail, Genesee

When
June 25, 12:52 PM EST
Where
Genesee County, 1 mi N of Davison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.044, -83.520

Hail, Lapeer

When
June 25, 1:05 PM EST
Where
Lapeer County, 2.05 mi NE of Elba
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.050, -83.420

Hail, Lapeer

When
June 25, 1:10 PM EST
Where
Lapeer County, Lapeer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.050, -83.320

Hail, Oakland

When
June 25, 1:40 PM EST
Where
Oakland County, 2.6 mi NW of Oxford
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
42.847, -83.306

Hail, Oakland

When
June 25, 1:43 PM EST
Where
Oakland County, 1.01 mi E of Oxford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.820, -83.250

Hail, Oakland

When
June 25, 1:43 PM EST
Where
Oakland County, 0.7 mi SSE of Oxford
Measured
1 in hail
Property damage
$1,000
Reported by
SHAVE Project
Coordinates
42.811, -83.265

Minor damage to vehicles reported.

Hail, Oakland

When
June 25, 1:45 PM EST
Where
Oakland County, 0.51 mi W of Lake Orion
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.780, -83.240

Hail, Oakland

When
June 25, 1:45 PM EST
Where
Oakland County, 1.23 mi NW of Lake Orion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.790, -83.250

Hail, Oakland

When
June 25, 1:45 PM EST
Where
Oakland County, 1.01 mi E of Oxford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.820, -83.250

Hail, Oakland

When
June 25, 1:48 PM EST
Where
Oakland County, 0.51 mi W of Lake Orion
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.780, -83.240

Thunderstorm Wind, Oakland

When
June 25, 1:48 PM EST
Where
Oakland County, 0.51 mi W of Lake Orion
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.780, -83.240

A trained spotter estimated a 65 mph thunderstorm wind gust.

Hail, Macomb

When
June 25, 1:56 PM EST
Where
Macomb County, 0.69 mi S of Disco
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.670, -83.030

Thunderstorm Wind, Macomb

When
June 25, 2:07 PM EST
Where
Macomb County, 0.51 mi W of Washington
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
42.720, -83.040

Large trees and power poles reported down.

Thunderstorm Wind, Macomb

When
June 25, 2:08 PM EST
Where
Macomb County, 0.69 mi S of Disco
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.670, -83.030

Twelve inch diameter trees were reported blown down.

Thunderstorm Wind, Macomb

When
June 25, 2:08 PM EST
Where
Macomb County, Utica
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.650, -83.030

A large tree was blown down on Van Dyke Avenue and struck a car, causing minor damage.

Thunderstorm Wind, Macomb

When
June 25, 2:09 PM EST to 2:13 PM EST
Where
Macomb County, 0.69 mi N of Sterling Hgts to 0.43 mi N of Warren
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
42.580, -83.030

Extensive thunderstorm wind damage across Sterling Heights, with over 50 trees reported down. A few of those trees fell onto houses and cars, with hundreds of downed wires.

Hail, Macomb

When
June 25, 2:14 PM EST
Where
Macomb County, 0.51 mi E of Waldenburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.670, -82.920

Thunderstorm Wind, Macomb

When
June 25, 2:14 PM EST
Where
Macomb County, 0.51 mi E of Waldenburg
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
42.670, -82.920

Small to meduim size tree branches were reported down at 22 Mile and Schoenner Roads.

Thunderstorm Wind, Livingston

When
June 25, 2:15 PM EST
Where
Livingston County, 0.51 mi W of Deerfield Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.730, -83.860

A trained spotter estimated 60 mph thunderstorm wind gust, which downed small tree branches.

Thunderstorm Wind, Macomb

When
June 25, 2:16 PM EST
Where
Macomb County, 2.64 mi WNW of Mt Clemens
Measured
59 kt (68 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.590, -82.920

Trees and power lines were reported down.

Flash Flood, Livingston

When
June 25, 2:18 PM EST to 3:30 PM EST
Where
Livingston County, 1.33 mi S of Howell to 2.25 mi ENE of Howell
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.581, -83.929

Multiple reports of a half of a foot of standing water on area roads, including: M-59, Byron, Grand River, and Oak Grove Road.

Thunderstorm Wind, Livingston

When
June 25, 2:20 PM EST
Where
Livingston County, 1.23 mi NW of Cohoctah
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.760, -83.950

Multiple 6 inch diameter trees reported down.

Thunderstorm Wind, Macomb

When
June 25, 2:20 PM EST
Where
Macomb County, 1.68 mi ESE of Cady
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.540, -82.950

A 24 inch diameter tree was reported down around 14 mile and Groesbeck Roads.

Thunderstorm Wind, Livingston

When
June 25, 2:21 PM EST
Where
Livingston County, 3.6 mi NNE of Parshallville
Measured
54 kt (62 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
42.730, -83.750

Large tree limbs were reported down.

Thunderstorm Wind, Macomb

When
June 25, 2:25 PM EST
Where
Macomb County, 1.38 mi N of Center Line
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.490, -83.030

A large tree was blown down, blocking the westbound lanes on Chicago Road near 14 Mile.

Thunderstorm Wind, Macomb

When
June 25, 2:27 PM EST
Where
Macomb County, 1.68 mi ESE of Fraser
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.510, -82.940

A trained spotter estimated an 65 mph thunderstorm wind gust.

Thunderstorm Wind, Macomb

When
June 25, 2:30 PM EST to 2:34 PM EST
Where
Macomb County, 0.86 mi SE of Roseville
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.490, -82.890

Numerous large tree branches and small trees were reported down.

Hail, Macomb

When
June 25, 2:30 PM EST
Where
Macomb County, 0.8 mi NE of Roseville
Measured
1.75 in hail
Property damage
$1,000
Reported by
SHAVE Project
Coordinates
42.507, -82.887

Hail went through awning on porch.

Hail, Macomb

When
June 25, 2:30 PM EST
Where
Macomb County, 2.4 mi NNE of St Clair Shrs
Measured
0.88 in hail
Property damage
$1,000
Reported by
SHAVE Project
Coordinates
42.512, -82.852

Thunderstorm Wind, Macomb

When
June 25, 2:33 PM EST
Where
Macomb County, 1.47 mi NNW of Mt Clemens
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.600, -82.880

Multiple 6 inch in diameter trees down.

Thunderstorm Wind, Wayne

When
June 25, 2:45 PM EST
Where
Wayne County, 2.65 mi ENE of Cherry Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.310, -83.480

A trained spotter estimated a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Wayne

When
June 25, 2:50 PM EST
Where
Wayne County, 2.07 mi S of Nankin Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.320, -83.380

A trained spotter estimated a 60 mph thunderstorm wind gust which brought down small tree limbs.

Thunderstorm Wind, Oakland

When
June 25, 2:50 PM EST
Where
Oakland County, 3 mi N of Rochester Hills
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
SHAVE Project
Coordinates
42.723, -83.130

Several oak trees split and fell over, along with small tree limbs reported blown down.

Hail, Macomb

When
June 25, 3:09 PM EST
Where
Macomb County, Sterling Hgts
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.570, -83.030

Hail, Washtenaw

When
June 25, 3:18 PM EST
Where
Washtenaw County, 0.69 mi S of Chelsea
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.310, -84.020

Hail, Washtenaw

When
June 25, 3:37 PM EST
Where
Washtenaw County, 1 mi N of Chelsea
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.334, -84.020

Thunderstorm Wind, Monroe

When
June 25, 3:37 PM EST
Where
Monroe County, 3.3 mi N of Patterson Gardens
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.977, -83.444

A large tree was blown down and blocking the road at Raisinville and Bluebush Roads.

Thunderstorm Wind, Monroe

When
June 25, 3:58 PM EST
Where
Monroe County, 2 mi S of Monroe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.891, -83.400

A trained spotter estimated 60 mph thunderstorm wind gust which brought down small tree branches.

Thunderstorm Wind, Monroe

When
June 25, 4:00 PM EST
Where
Monroe County, 2.07 mi SW of Detroit Beach
Measured
60 kt (69 mph) estimated gust
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
41.900, -83.360

Trees and power lines were reported down.

Flash Flood, Washtenaw

When
June 25, 4:00 PM EST to 5:00 PM EST
Where
Washtenaw County, 0.68 mi S of Ann Arbor Young Arpt to 2.52 mi SW of Scio
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.290, -83.869

Multiple reports of up to 1 foot of water over roads in and around I-94 and Jackson Roads.

Thunderstorm Wind, Washtenaw

When
June 25, 4:08 PM EST
Where
Washtenaw County, 0.51 mi W of Dexter
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.330, -83.880

Numerous trees and powerlines reported down.

Flash Flood, Macomb

When
June 25, 4:40 PM EST to 6:00 PM EST
Where
Macomb County, 0.96 mi WSW of St Clair Shrs to 2.3 mi S of New Baltimore
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.475, -82.888

Dozens of reports of street flooding on area roads with up to 5 feet of standing water.

Thunderstorm Wind, Genesee

When
June 25, 5:40 PM EST
Where
Genesee County, 1.22 mi NE of Otisville Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.210, -83.530

Two 12 inch in diameter trees reported down.

Hail, Genesee

When
June 25, 5:43 PM EST
Where
Genesee County, 0.85 mi SE of Otter Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.210, -83.460

Hail, Lapeer

When
June 25, 5:56 PM EST to 6:00 PM EST
Where
Lapeer County, 2.07 mi N of Lake Nepessing to Lapeer
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.050, -83.380

Thunderstorm Wind, Lapeer

When
June 25, 6:00 PM EST
Where
Lapeer County, Lapeer
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.050, -83.320

Large Trees were reported blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169429, 169409, 169420, 169421, 169517, 169424, 169519, 169425, 169428, 169432, 169431, 169464, 169448, 169489, 169475, 169514, 169473, 169449, 169466, 169468, 169491, 182241, 169453, 169497, 169484, 169499, 169467, 169494, 169534, 169535, 169486, 169479, 169481, 169525, 169512, 169454, 169455, 169503, 169506, 182204, and more.